Side EffectsI am a 25-year-old woman with bipolar disorder, and I have been taking psychotropic medications for over 13 years. 

Over time, the doses have increased, and the medication combination, or “cocktail”, has diversified.

With the increase in medication comes the inevitable increase in unpleasant side effects.

The following are my top five worst side effects from medications psychotropic medications, the type of medications I must take for the rest of my life to stay well:

Dry Mouth/Thirst

I’m pretty sure lithium is the main culprit–I noticed symptoms of extreme thirst and pesky dry mouth shortly after being prescribed this “gold standard” for bipolar disorder.

Dry mouth is a side effect of many psychotropic medications.

Some of the suggestions I’ve received from clinicians include mouthwash for dry mouth and drinking an adequate amount of water.

The degree of thirst subsides a bit after the first few months, but what doesn’t subside is the milder but constant symptoms and the inability to handle too much summer heat or exercise in humid weather.

Gastrointestinal Issues

The higher the psychotropic dose, the more sensitive my stomach becomes.

After years of multiple medications, I have developed an irritable gastrointestinal tract and an increase in stomach aches.

I attribute some of my stomach issues to anxiety, but my symptoms also became worse as I climbed the ladder of more potent drugs and higher doses.

I’ve been told to eat a healthy diet, incorporate more fiber, drink a lot of water, exercise, and avoid problem foods.

I cannot take my medication “cocktail” without eating something. If I don’t eat enough, I get a terrible, burning stomach ache that I never experienced before I took psychotropic meds.

It’s side effects like this that make medication compliance difficult.

Fatigue

Everyone says your energy level decreases the older you get–but I am way too tired for 25.

I can’t keep up with my friends, and I need a considerable amount of sleep to function.

I can hardly stay awake past 12 hours of daily activity.

Since I decreased my medication a bit, I have noticed a spike in energy, and I think some improvement in diet and an increase in exercise would also make an added difference.

However, I do see a personal correlation between the start of “heavier” psychotropic medications like antipsychotics and mood stabilizers and a low energy level.

Weight Gain

Weight gain is a common side effect of psychotropic medications, and for women, it is a sensitive subject and consideration.

I have gained some weight, but I am committed to coming up with an exercise plan that will allow me to be healthier than I am today.

I decided that my mental health, and literally, my life, was more important than the possibility of weight gain, and this side effect is definitely not the end of the world.

It is unfortunate that women have to experience added pounds in order to stay well, but it is an easy choice to make when you are considering ending your life.

Not all medications will produce these effects, but it is an effect you can always discuss with your doctor.

In my opinion, this is one of the side effects we have the most control over. The trick is combating the fatigue in order to lose the extra weight.

Loss of Desire

It comes and goes, and in mania, it can be the exact opposite.

But during a depressed mood, it is often hard to “get in the mood”.

If you don’t have depression, you can’t understand these fluctuations in desire, and this can create tension in a relationship.

Ironically, the same thing may happen when prescribed antidepressants.

The best thing to do is to talk to your doctor if you are having these issues–likely, there will need to be a medication change, but this part of your life may very well be important to you and your partner and is just as important as any other side effect.

I reduced my overall dosage and now things are much better.

This is, of course, to be discussed with your doctor. If you are doing well enough to decrease your dosage, it may be worth experimentation.

The Curve Ball

It started only when I was taking certain antipsychotics–involuntary muscle movements and spasms.

It’s a pretty creepy side effect, and I never experienced anything like this until I tried these potent medications.

During that stint, I experienced intense side effects with little relief.

I have been off of that medication for over a year now, but I still experience involuntary muscle twitches and jerking movements when my blood sugar gets too low or when I get too worked up with anxiety or a mixed episode.

It came suddenly, and now, it won’t completely leave.

I’ve never received an answer of why this is happening–but I almost don’t want to know.

These meds are rough.

And necessary. 

 

What are the worst side effects you’ve experienced as a result of psychotropic medication? Do you deal with it, or did you change meds? 

 

Photo Credit: Le Mai via Compfight

 

 


Comments


View Comments / Leave a Comment

This post currently has 18 comments.
You can read the comments or leave your own thoughts.






    Last reviewed: 10 Feb 2014

APA Reference
Dawkins, K. (2014). The Top 5 Worst Side Effects from Psychotropic Medications. Psych Central. Retrieved on July 24, 2014, from http://blogs.psychcentral.com/bipolar-life/2014/02/side-effects/

 

 
Recent Comments
  • hemant: Feels likee my own story..helps me a lot..
  • hemant: Feels connection with your blog.because I am also a music lover and kind of writers in manic episodes.to the...
  • hemant: Really a wonderful blog. It helps too feel mee somewhat special again.but one thing that worries mee was the...
  • Dina Marie: When I was first diagnosed with generalized anxiety disorder and Bipolar disorder, my psychiatrist...
  • SAL: I’m sorry your feeling so terrible. I’ve been there, I hope you feel better soon.
Subscribe to Our Weekly Newsletter

Find a Therapist
Enter ZIP or postal code



Users Online: 12240
Join Us Now!